Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Birmingham, AL

May 6, 2003Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 7:43 PM CDT for Jefferson County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 7:43 PM CDT (00:43 UTC)
Expired
May 6, 2003, 8:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3965 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
3.1
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WUUS54 KBMX 070043
SVRBHM
ALC073-070115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN ALABAMA

* UNTIL 815 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BESSEMER...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BIRMINGHAM...
CAHABA HEIGHTS...HOMEWOOD AND HOOVER.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3342 8702 3327 8699 3348 8661 3362 8663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:01 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 6, 2:01 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
201 PM CDT TUE MAY 06 2003

ANOTHER BUSY DAY ACROSS THE FORECAST AREA.  MODELS CONTINUE TO SHOW
MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH
EARLY THURSDAY.  MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING
ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER
IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY.  BEST VERTICAL
MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE
THROUGH.  WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT
AND WEDNESDAY.  AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT
SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE.  NOT SURE IF IMPULSE
OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT
MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR.

ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700
MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO
SATURDAY.  WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR
MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY.

AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST
ON SUNDAY AND THEN MOVE ACROSS ON MONDAY.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS FOR NOW.  FRONT WILL CLEAR THE AREA BY
TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST.

BHM 69/85/68/87/68 56232
MGM 71/88/68/90/68 25222

.BHM...NONE.
Hazardous weather outlook, May 6, 12:42 PM CDT, 7 hours 1 minute before
ALZ011>015-017>050-061945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE.  ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 6, 4:41 PM CDT, 3 hours 2 minutes before
ALZ028-062215-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 515 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHLAND...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND...
LINEVILLE AND DELTA THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3330 8594 3314 8584 3314 8565 3348 8565
Special weather statement, May 6, 5:20 PM CDT, 2 hours 23 minutes before
ALZ029-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 600 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF WEDOWEE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3336 8560 3333 8528 3312 8526 3318 8565
Special weather statement, May 6, 5:23 PM CDT, 2 hours 20 minutes before
ALZ022-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MEMPHIS...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON AND GORDO THROUGH 600 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8831 3300 8835 3315 8785 3337 8785
Special weather statement, May 6, 5:48 PM CDT, 1 hour 55 minutes before
ALZ023-070015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 715 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
CLUSTER OF THUNDERSTORMS.

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN FOSTERS AND TUSCALOOSA...AND A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN PICKENS COUNTY.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ELROD...FOSTERS...
NORTHPORT...TUSCALOOSA...SAMANTHA...HOLT...VANCE AND KELLERMAN
THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3340 8783 3304 8783 3304 8733 3329 8714
          3353 8737
Local storm report, May 6, 6:36 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    ALICEVILLE                AL   WIND DAMAGE
05/06/03   PICKENS                        NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0615 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 6, 7:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COKER                     AL   WIND DAMAGE
05/06/03   TUSCALOOSA                     NUMEROUS TREES DOWN ON
                                          ROMULUS ROAD. REPORTED BY
                                          THE COKER FIRE
                                          DEPARTMENT.

0640 PM    COKER                     AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY COKER FIRE
                                          DEPARTMENT.

0650 PM    ABERNANT                  AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0704 PM    BROOKWOOD                 AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson37 min
May 6, 7:17 PM CDTSevere Thunderstorm WarningBMXShelby58 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne64 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningBMXShelby32 min
May 6, 8:29 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
May 7, 10:19 AM CDTTornado WarningBMXLamar56 min
May 7, 11:07 AM CDTTornado WarningBMXLamar28 min
May 7, 11:17 AM CDTTornado WarningBMXFayette58 min
May 7, 11:53 AM CDTTornado WarningBMXWalker67 min
May 7, 12:37 PM CDTTornado WarningBMXJefferson53 min
May 7, 1:19 PM CDTTornado WarningBMXJefferson26 min
May 7, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 1:27 PM CDTTornado WarningBMXSt. Clair63 min
May 7, 1:31 PM CDTSevere Thunderstorm WarningBMXBlount44 min
May 7, 1:45 PM CDTTornado WarningBMXJefferson15 min
May 7, 2:00 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 2:11 PM CDTTornado WarningBMXTalladega64 min
May 7, 2:13 PM CDTTornado WarningBMXShelby62 min
May 7, 2:18 PM CDTTornado WarningBMXHale42 min
May 7, 2:22 PM CDTTornado WarningBMXCalhoun58 min
May 7, 2:29 PM CDTTornado WarningBMXSt. Clair31 min
May 7, 2:46 PM CDTTornado WarningBMXCleburne74 min
May 7, 2:52 PM CDTTornado WarningBMXClay53 min
May 7, 3:05 PM CDTFlash Flood WarningBMXCalhoun, Talladega4 hr
May 7, 3:05 PM CDTTornado Warning EmergencyBMXJefferson, St. Clair40 min
May 7, 3:11 PM CDTTornado WarningBMXTalladega34 min
May 7, 3:13 PM CDTFlash Flood WarningBMXCleburne4 hr
May 7, 3:13 PM CDTTornado WarningBMXRandolph62 min
May 7, 3:26 PM CDTFlash Flood WarningBMXClay4 hr
May 7, 3:35 PM CDTTornado WarningBMXPerry25 min
May 7, 3:36 PM CDTTornado Warning EmergencyBMXCalhoun, Talladega54 min
May 7, 3:37 PM CDTTornado Warning EmergencyBMXClay68 min
May 7, 3:45 PM CDTTornado WarningBMXJefferson60 min
May 7, 3:50 PM CDTFlash Flood WarningBMXRandolph4 hr
May 7, 3:58 PM CDTTornado WarningBMXSt. Clair32 min
May 7, 4:04 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:09 PM CDTTornado WarningBMXRandolph51 min
May 7, 4:09 PM CDTTornado WarningBMXSumter66 min
May 7, 4:23 PM CDTTornado Warning EmergencyBMXClay, Cleburne, Randolph, Talladega52 min
May 7, 4:35 PM CDTFlash Flood WarningBMXSt. Clair4 hr
May 7, 4:38 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:49 PM CDTSevere Thunderstorm WarningBMXSt. Clair56 min
May 7, 4:50 PM CDTTornado WarningBMXMarengo55 min
May 7, 4:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
May 7, 5:08 PM CDTTornado WarningBMXRandolph52 min
May 7, 5:32 PM CDTTornado WarningBMXClay43 min
May 7, 5:46 PM CDTTornado WarningBMXTalladega44 min
May 7, 5:51 PM CDTTornado WarningBMXMarengo54 min
May 7, 5:55 PM CDTTornado WarningBMXRandolph50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa33 min
May 7, 6:12 PM CDTTornado WarningBMXClay, Coosa, Tallapoosa48 min
May 7, 6:28 PM CDTTornado Warning EmergencyBMXChambers47 min
May 7, 6:41 PM CDTTornado WarningBMXRandolph34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.